Nurses with diabetes patients who use NovoPen Echo and NovoPen 5 should check to see if the devices are included in a company-led recall due to the risk of a fault.
A safety watchdog has warned that the insulin cartridge holder in certain batches may crack or break resulting in an under-delivery of insulin which can lead to hyperglycaemia.
“It is important patients do not stop treatment without contacting their diabetes management team”
The Medicines and Healthcare products Regulatory Agency said 53 batches of NovoPen Echo and 34 batches of NovoPen 5 were affected.
However, it emphasised that the recall was being led by the product’s manufacturer Novo Nordisk.
The firm had detected that the cartridge holder used in a number of NovoPen batches could be “structurally compromised” if exposed to certain chemicals, for example household cleaning agents.
“The recall is due to an increase in complaints related to cracked or broken insulin cartridge holders on NovoPen Echo and NovoPen 5,” stated the company in its recall letter.
Faulty insulin pen batches recalled over risk of cracking
Patients using devices from the affected batches should contact Novo Nordisk to replace the cartridge holder, said the MHRA
John Wilkinson, the MHRA’s director of medical devices, said: “This is a company-led recall and we are supportive of the proactive approach being taken by Novo Nordisk.
“It is important patients do not stop treatment without contacting their diabetes management team,” he noted.
“We are asking people using a NovoPen Echo® and/or NovoPen 5 from one of the affected batches to contact Novo Nordisk to replace the cartridge holder as some could be damaged or subject to damage in the future,” he said.
Dan Howarth, head of care at the charity Diabetes UK, added: “Ensuring the correct level on insulin is vitally important in the management of diabetes; so it’s important that anyone affected by this recall contact Novo Nordisk to arrange for a replacement cartridge holder.”
- Affected batches are listed in the company’s Field Safety Notice.